Optimal traffic control in highway transportation networks using linear programming

Yanning Li, Edward S. Canepa, Christian G. Claudel

Research output: Chapter in Book/Report/Conference proceedingConference contribution

6 Scopus citations

Abstract

This article presents a framework for the optimal control of boundary flows on transportation networks. The state of the system is modeled by a first order scalar conservation law (Lighthill-Whitham-Richards PDE). Based on an equivalent formulation of the Hamilton-Jacobi PDE, the problem of controlling the state of the system on a network link in a finite horizon can be posed as a Linear Program. Assuming all intersections in the network are controllable, we show that the optimization approach can be extended to an arbitrary transportation network, preserving linear constraints. Unlike previously investigated transportation network control schemes, this framework leverages the intrinsic properties of the Halmilton-Jacobi equation, and does not require any discretization or boolean variables on the link. Hence this framework is very computational efficient and provides the globally optimal solution. The feasibility of this framework is illustrated by an on-ramp metering control example.
Original languageEnglish (US)
Title of host publication2014 European Control Conference (ECC)
PublisherInstitute of Electrical and Electronics Engineers (IEEE)
Pages2880-2887
Number of pages8
ISBN (Print)9783952426913
DOIs
StatePublished - Jun 2014

Fingerprint

Dive into the research topics of 'Optimal traffic control in highway transportation networks using linear programming'. Together they form a unique fingerprint.

Cite this